Pennsylvania, 2017Tornadoes and Damaging Winds in Pennsylvania, July 10, 2017
July 10, 2017 · NWS PBZ · 7 events in 3 counties and zones
Shortwave digging through an upper trough helped to develop two convective systems that crossed the upper Ohio Valley on the 10th. Moderate instability and shear provided for intensification of the second system over central and eastern Ohio but both produced scattered reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortwave digging through an upper trough helped to develop two convective systems that crossed the upper Ohio Valley on the 10th. Moderate instability and shear provided for intensification of the second system over central and eastern Ohio but both produced scattered reports of wind damage. An EF-0 tornado was also confirmed in Beaver county, Pennsylvania that then continued into Butler county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 1:34 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 10, 1:34 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
234 PM EDT Mon Jul 10 2017
.SYNOPSIS...
Shower and thunderstorm chances will continue through the week
as a series of disturbances roll through.
&&
.NEAR TERM /THROUGH TUESDAY/...
Immediate concern is convection/MCV moving across Ohio.
Southwest flow ahead of the system is pulling higher dewpoints
up along the Ohio River into eastern Ohio, which has helped pull
higher CAPE into the western CWA. Last few runs of the HRRR
have kept this richer instability bottled up west of the PA/OH
border, with the advancing convection cutting off the moisture
feed before it can destabilize things in PA/much of northern WV.
Given the HRRR's struggles earlier, and given the strength of
the convection in northern Ohio, am a little concerned that the
forecast instability's eastward extent may be a bit underplayed.
SPC's slight risk area extends as far east as PIT and FKL, and
this may end up being a good depiction, with wind gusts the
primary threat, along with some hail. Will need to watch
rainfall amounts locally as well. In any case, kept higher PoPs
in the northeast 2/3rds of the CWA, with some expectation of
weakening further east and south due to the lower CAPE forecast.
The overnight forecast is complicated by the eventual fate of
the afternoon convection and any boundaries that it can leave
behind. However, did favor the northern counties with higher
PoPs due to that area's proximity further in the trough and
closer to the track of any weak shortwaves in the flow.
Warm and somewhat humid conditions overnight will be followed by
seasonable temperatures Tuesday.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Did not make any major changes to this period, owing to the ongoing
uncertainty of this mesoscale-driven pattern. Mid-level troughing
will gradually transition to a more zonal flow regime, with rising
500 mb heights pointing to a continued warm and humid trend. Waves
in this flow will continue to be difficult to time, and decided to
continue with a PoP pattern similar to the previous forecast,
with a diurnal trend in precipitation chances.
Models continue to depict a more organized shortwave on Thursday,
with support for more widespread and concentrated rainfall. Will
keep likely PoPs going for this period. Frontal passage will likely
occur during the Thursday night timeframe.
Temperatures will run a bit above climatology, especially at night,
in the humid air mass.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The upper trough will become reestablished during this period behind
the front, which should cross in the Thursday night-Friday period.
Surface ridging should allow us to eek out a dry period Friday night
and Saturday. Another wave and front look possible for Sunday, but
timing remains uncertain. For now, dry weather is expected Monday
with a transition to an upper ridging pattern, which could hold into
the middle of next week. Fairly seasonable temperatures are
expected for the extended period.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As one area of showers across Pennsylvania and West Virginia is
diminishing in coverage, another area of showers/thunderstorms
across central Ohio is making its way east. Although there are
indications that the line is weakening somewhat as it approaches
the region, have still included tempo groups with gusty winds
and reduced visibilities at several TAF sites. Synoptic and high
resolution models have had a very tough time today resolving how
overall coverage of showers/storms will develop, even with the
current line of storms across Ohio, and have gone with a general
broadbrush of VCSH for the overnight hours. There is a bit of
consensus that lower ceilings should move into northern
terminals late tonight into Tuesday morning, and have added MVFR
cigs at FKL/DUJ/BVI.
.OUTLOOK...
The potential for restrictions will persist through much of the
week as daily rounds of showers and storms are expected.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 10, 1:43 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
243 PM EDT Mon Jul 10 2017
MDZ001-PAZ009-015-016-022-023-031-073>076-WVZ012-021-509>514-111845-
Garrett-Forest-Clarion-Jefferson-Armstrong-Indiana-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
243 PM EDT Mon Jul 10 2017
This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Scattered strong to severe thunderstorms are possible into this
evening. The main threat will be damaging wind gusts, although large
hail is also a possibility. Heavy downpours may cause localized water
issues as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
WVZ001>004-111845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Butler-Beaver-
Allegheny-Washington-Hancock-Brooke-Ohio-Marshall-
243 PM EDT Mon Jul 10 2017
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated strong to severe thunderstorms are possible into this
evening. The main threat will be damaging wind gusts, although large
hail is also a possibility. Heavy downpours may cause localized water
issues as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 10, 1:34 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
234 PM EDT MON JUL 10 2017
OHZ039>041-PAZ007-013-101930-
Tuscarawas-Columbiana-Carroll-Lawrence-Mercer-
234 PM EDT MON JUL 10 2017
...A LINE OF THUNDERSTORMS WITH GUSTY WIND WILL AFFECT
COLUMBIANA...CARROLL...NORTHERN TUSCARAWAS...SOUTHERN MERCER AND
WESTERN LAWRENCE COUNTIES...
At 232 PM EDT, radar indicated thunderstorms along a line extending
from 7 miles south of Ravenna to near North Canton to near
Sugarcreek. Movement was east at 45 mph.
Wind gusts of 45 to 50 mph are possible with this line.
Locations impacted include...
New Castle... New Philadelphia...
Hermitage... Sharon...
Dover... Salem...
Columbiana... East Palestine...
Sharpsville... Wellsville...
Carrollton... Farrell...
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 6.
Interstate 77 in Ohio between mile markers 78 and 93.
Interstate 79 in Pennsylvania between mile markers 90 and 96.
Interstate 80 in Pennsylvania between mile markers 0 and 18.
LAT...LON 4131 8009 4095 8034 4085 8043 4085 8052
4076 8052 4058 8069 4060 8086 4056 8086
4056 8092 4044 8094 4046 8167 4064 8164
4065 8124 4072 8124 4073 8109 4090 8108
4093 8082 4090 8082 4090 8052 4130 8052
TIME...MOT...LOC 1832Z 262DEG 39KT 4105 8119 4085 8137 4054 8165
15Special weather statement, Jul 10, 2:21 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
321 PM EDT MON JUL 10 2017
OHZ040-041-050-PAZ013-014-020-029-WVZ001-101945-
Jefferson-Columbiana-Carroll-Butler-Lawrence-Beaver-Washington-
Hancock-
321 PM EDT MON JUL 10 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN JEFFERSON...COLUMBIANA...NORTHEASTERN CARROLL...
NORTHWESTERN WASHINGTON...BEAVER...LAWRENCE...WEST CENTRAL BUTLER AND
HANCOCK COUNTIES...
At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Columbiana to 10
miles northeast of Carrollton. Movement was east at 35 mph.
Wind gusts up to 50 mph are possible with these storms.
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 19.
Interstate 79 in Pennsylvania between mile markers 66 and 78.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4105 7999 4041 8050 4059 8104 4090 8075
4090 8052 4107 8052
TIME...MOT...LOC 1920Z 284DEG 32KT 4095 8061 4064 8091
15Special weather statement, Jul 10, 2:40 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
340 PM EDT MON JUL 10 2017
OHZ039-048-057-102015-
Tuscarawas-Coshocton-Muskingum-
340 PM EDT MON JUL 10 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT COSHOCTON...MUSKINGUM AND CENTRAL TUSCARAWAS COUNTIES...
At 340 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glenmont to near Baltimore. Movement
was east at 35 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Zanesville... New Philadelphia...
Dover... Coshocton...
Newcomerstown... New Concord...
West Lafayette... Sugarcreek...
South Zanesville... North Zanesville...
Dresden... Frazeysburg...
This includes the following highways...
Interstate 70 in Ohio near mile marker 143, and between mile
markers 145 and 169.
Interstate 77 in Ohio between mile markers 60 and 83.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3995 8223 3995 8220 4041 8219 4045 8214
4044 8168 4053 8167 4054 8130 4022 8154
4022 8166 4015 8167 4015 8172 3995 8173
3976 8187 3977 8207 3982 8208 3982 8217
3991 8216 3991 8223
TIME...MOT...LOC 1940Z 272DEG 32KT 4045 8208 3989 8263
15Local storm report, Jul 10, 2:49 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG 1 WNW GUILFORD LAKE EST 40.80N 80.89W
07/10/2017 COLUMBIANA OH 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER PBZ1701774
99Tornado, Beaver
- When
- July 10, 2:57 PM EST to 2:59 PM EST
- Where
- Beaver County, 2.02 mi NNE of Fombell to 3.27 mi NE of Fombell
- Rating
- EF0
- Path length
- 1.71 mi
- Path width
- 75 yd
- Continued into
- Butler, Pa (PBZ)
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.828, -80.189
National Weather Service survey team confirmed a tornado near Fombell in Beaver County that continued into Lancaster Township in Butler County in Western Pennsylvania on Jul 10, 2017. A coherent, continuous swath of damage was discovered from near Bowers Lane/North Camp Run Road in Fombell east-northeastward to near the Strawberry Ridge Golf Course in Lancaster Township. Damage was universally to trees, consisting of snapped large limbs and trunk snappage or uproots of both healthy and unhealthy trees. At its most significant, the damage exhibited a rotationally-convergent debris pattern consistent with a weak tornado as it traversed a hillside through the golf course. Observers on the golf course at the time of this storm event reported tree debris being lofted and swirled cyclonically, which was consistent with the debris pattern noted by the survey team. Although not an accepted damage indicator, corn stalks just upstream from this location also were laid over and exhibited a swirl pattern. It should be noted that no structural damage was discovered at any point through the survey path. This lack of damage to structures enables the team to cap the storm's estimated wind speed. Farther to the northeast (at least as far as Eagle Mill Road and Whitestown Road), a coherent, discontinuous damage swath was noted, but lacked sufficient conclusive evidence to identify its origin. It is entirely possible that this damage was an extension of the tornado, but the debris was too sparse for any conclusions. The survey team has concluded that a brief, weak tornado occurred from near Bowers Lane through at least the Scott Ridge Road/McNulty Lane area. The damage was consistent with a tornado of peak wind speed of 60-70 mph, which yields a rating of EF0 on the Enhanced Fujita Scale.
Tornado, Butler
- When
- July 10, 2:59 PM EST to 3:01 PM EST
- Where
- Butler County, 2.23 mi WSW of Middle Lancaster to 0.8 mi SW of Middle Lancaster
- Rating
- EF0
- Path length
- 1.47 mi
- Path width
- 75 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.835, -80.157
National Weather Service survey team confirmed a tornado near Fombell in Beaver County that continued into Lancaster Township in Butler County in Western Pennsylvania on Jul 10, 2017. A coherent, continuous swath of damage was discovered from near Bowers Lane/North Camp Run Road in Fombell east-northeastward to near the Strawberry Ridge Golf Course in Lancaster Township. Damage was universally to trees, consisting of snapped large limbs and trunk snappage or uproots of both healthy and unhealthy trees. At its most significant, the damage exhibited a rotationally-convergent debris pattern consistent with a weak tornado as it traversed a hillside through the golf course. Observers on the golf course at the time of this storm event reported tree debris being lofted and swirled cyclonically, which was consistent with the debris pattern noted by the survey team. Although not an accepted damage indicator, corn stalks just upstream from this location also were laid over and exhibited a swirl pattern. It should be noted that no structural damage was discovered at any point through the survey path. This lack of damage to structures enables the team to cap the storm's estimated wind speed. Farther to the northeast (at least as far as Eagle Mill Road and Whitestown Road), a coherent, discontinuous damage swath was noted, but lacked sufficient conclusive evidence to identify its origin. It is entirely possible that this damage was an extension of the tornado, but the debris was too sparse for any conclusions. The survey team has concluded that a brief, weak tornado occurred from near Bowers Lane through at least the Scott Ridge Road/McNulty Lane area. The damage was consistent with a tornado of peak wind speed of 60-70 mph, which yields a rating of EF0 on the Enhanced Fujita Scale.
Thunderstorm Wind, Butler
- When
- July 10, 3:05 PM EST
- Where
- Butler County, 1.05 mi W of Buhls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -80.070
Trained spotter reported several trees down on little creek and Hartmon Roads.
Thunderstorm Wind, Butler
- When
- July 10, 3:05 PM EST
- Where
- Butler County, 2.14 mi SSW of Whitestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.850, -80.060
National Weather Service storm survey discovered trees and limbs down along Rabbit Road.
Thunderstorm Wind, Butler
- When
- July 10, 3:05 PM EST
- Where
- Butler County, 1.73 mi NW of Middle Lancaster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 40.870, -80.140
State official reported a tree down.
Thunderstorm Wind, Butler
- When
- July 10, 3:10 PM EST
- Where
- Butler County, 0.52 mi E of Evans City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 40.770, -80.060
Member of social media reported two trees down.
Thunderstorm Wind, Allegheny
- When
- July 10, 3:30 PM EST
- Where
- Allegheny County, 1.92 mi WSW of Culmerville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 40.656, -79.882
NWS Employee reported a 60-70 foot pine tree with a diameter of 20 feet was snapped a couple of feet off the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, July 10 to 12, 20171 death · $1.0 million · EF1 · 6 events
- Dust Storm in New Mexico, July 10, 20171 death · 3 injured · 1 event
- Lightning Strike in Florida, July 10, 20171 death · 1 event
- Tornado and Hail in Illinois, July 10, 2017$472,000 · EF0 · 22 events
- Tornado and Flash Flooding in Indiana, July 10 to 11, 2017$213,000 · EF1 · 4 events
- Flash Flood and Hail in Ohio, July 10 to 11, 2017$425,000 · 1 in hail · 2 events
- Tornado and Flash Flooding in Ohio, July 10, 2017$46,000 · EF0 · 29 events
- Damaging Winds in West Virginia, July 10, 2017$44,000 · 60 kt wind · 18 events
- Tornado and Flash Flood in Ohio, July 10, 2017$43,000 · EF0 · 9 events
- Flash Flood in Michigan, July 10, 2017$40,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 10, 2017$35,000 · 54 kt wind · 3 events
- Damaging Winds in Arizona, July 10, 2017$35,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716410, 741698, 716411, 716412, 716413, 716414, 716415.